Virginia, 2022

Flash Flood in Virginia, July 16, 2022

July 16, 2022 · NWS RNK · 1 event in 1 county or zone

A slow-moving thunderstorm developed along a stationary front stretching across Appomattox County on the afternoon of July 16th. 5 inches, while deep instability was present per surface-based CAPE in excess of 3,000 J/Kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A slow-moving thunderstorm developed along a stationary front stretching across Appomattox County on the afternoon of July 16th. Surface analysis just prior to the thunderstorm indicated precipitable water values in the area around 1.5 inches, while deep instability was present per surface-based CAPE in excess of 3,000 J/Kg. Steering winds were less than 5 mph. There were no rain gauges to capture ground-truth rainfall totals, however MRMS FLASH estimated portions of the Evergreen area received in excess of 5 inches of rain within a two-hour period, with up to 4 inches falling in a single hour, with rainfall rates at times exceeding 6 inches per hour. If either the 1- or 2-hour rainfall estimates is accurate, either would be close to a 1,000 year rainfall event for this area per NOAA Atlas 14 Point Precipitation Frequency estimates. The one-hour rainfall estimate rose to one and a half times flash flood guidance in the Evergreen area, and CREST unit exceeded 600 ft^3 per second at its maximum.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 16, 1:08 PM EST, 52 minutes earlier.

Area forecast discussion, Jul 16, 1:08 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
208 PM EDT Sat Jul 16 2022

.SYNOPSIS...
A slow moving front will arrive by Monday, then dissipate.
Another front pushes in by Thursday. Expect a daily threat of
storms, with best chances Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 110 PM EDT Saturday...

Scattered storms erupting over the piedmont in area of higher
instability along theta-e ridge. A few more showers/storms
popping over the mountains and expect coverage to best in the
east this afternoon, with convection dissipating by late
evening. Storms could become strong to severe with wet
microbursts the main threat in the piedmont with locally heavy
rain leading to poor drainage flooding.

Temperatures will drop into the 60s tonight with scattered
clouds. Appears fog should form in the valleys.

Sunday looks fairly dry in the piedmont as subsidence behind
departing shortwave occurs. Another trough/shortwave enter the
central Appalachians by mid afternoon and should more coverage
in the mountains than whats going on today. A few storms may
again become severe with isolated damaging winds.

Seasonably warm/hot depending on your definition of warm vs hot,
with highs mainly in the 80s.

Forecast confidence is average on coverage of storms through the
period.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 208 PM EDT Saturday...

 Storm chances increase into Tuesday...

An upper trough will dig east into the Mid Atlantic region through
Tuesday night. A surface cold front associated with the trough
approaches the area Monday afternoon into Tuesday. The combination
of lift and moisture created by southerly winds will generate
scattered showers and thunderstorms Monday. The best chances of rain
will be west of the Blue Ridge mountains. As the cold front
approaches, cloud cover will increase and lower. This will result in
cooler high temperatures Monday with readings from the mid 60s in
the northwest mountains to the mid to upper 80s in the Piedmont.
With the loss of solar heating convection will weaken Monday night.
Patches of low clouds and fog will develop Monday night into Tuesday
morning. Low temperatures Monday night will be in the mid 60s in the
mountains to around 70 degrees in the Piedmont. Scattered showers
and thunderstorms will develop Tuesday afternoon. The best chance
for storms will be in the southwest mountains. High temperatures
Tuesday will range from around 80 degrees in the west to near 90
degrees in the east.

Moderate Forecast Confidence During The Short Term Period.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 208 PM EDT Saturday...

   Daily threat of storms through next week in a typical mid-July
pattern...

Aloft ridging will persists over the southwest CONUS with weak
troughing over the east. A shortwave from the Northern Plains will
rotate around the upper trough and cross north of the area on
Wednesday with a front extending south. This feature could enhance
showers and thunderstorm chances for Wednesday and Thursday. Diurnal
showers and thunderstorms will continue into Thursday, then models
are showing a brief dry/lower humidity spell to close out the week.
Drier air will push in the area on Friday and Saturday.

Ridging over the southwest begins to build eastward towards the end
of next week. Temperatures will climb to above normal by the weekend.

Moderate confidence in the Long Term Forecast Period.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 120 PM EDT Saturday...

Mainly VFR outside of any storms, with possible storms at
ROA/LYH/DAN 18-20z, with VCSH or VCTS elsewhere, with
cigs/vsbys as low as IFR if storms move over the airport.

Tonight we clear out somewhat so fog appears likely at LWB/BCB,
and cannot rule out any at ROA/LYH/DAN.

Sunday should be VFR through most of the day and at least til
18z.

Forecast confidence is average on storms, and above average on
VFR.

Extended Aviation Discussion...

A moist southerly flow should increase during Sunday and into
early next week as a cold front approaches from the Ohio River
Valley.

Mainly VFR through the period. Exception will be afternoon and
evening MVFR thunderstorms, but areal coverage will peak Monday
as the cold front passes overhead. By Tuesday and Wednesday,
showers and thunderstorms will be more isolated in coverage,
then increase Thursday ahead of next front.

Fog also possible at night into early mornings.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...WP
Hazardous weather outlook, Jul 16, 1:18 PM EST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
218 PM EDT Sat Jul 16 2022

VAZ035-045>047-058-059-171830-
Amherst-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
218 PM EDT Sat Jul 16 2022

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are possible through early evening.
The primary threat is damaging wind.

Heavy rainfall rates may produce localized flooding as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The daily threat for afternoon and evening thunderstorms continues
Sunday and Monday. Any of the stronger storms may produce heavy
rainfall rates that may result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009>020-022>024-032>034-043-044-WVZ042>044-
507-508-171830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Henry-Pittsylvania-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
218 PM EDT Sat Jul 16 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Slow moving storms combined with heavy rainfall rates may produce
localized flooding this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The daily threat for afternoon and evening thunderstorms continues
on Monday. Any of the stronger storms may produce heavy rainfall
rates that may result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 12:17 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
117 PM EDT Sat Jul 16 2022

VAZ044-045-161745-
Campbell VA-Pittsylvania VA-
117 PM EDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of southwestern
Campbell and northeastern Pittsylvania Counties through 145 PM EDT...

At 116 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hurt, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Altavista...
Hurt...
Hodges...
and Long Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3703 7910 3700 7930 3717 7933 3714 7910
      3706 7909
TIME...MOT...LOC 1716Z 158DEG 27KT 3708 7924

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RAB
Special weather statement, Jul 16, 12:20 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
120 PM EDT Sat Jul 16 2022

VAZ058-161745-
Halifax VA-
120 PM EDT Sat Jul 16 2022

...A cluster of strong thunderstorm will impact portions of
southeastern Halifax County through 145 PM EDT...

At 119 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms between South Boston and Hitesburg, moving north at 10
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
South Boston...
Scottsburg...
Hitesburg...
Staunton River State Park...
Dryburg...
and John H Kerr Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3669 7866 3669 7868 3668 7870 3667 7870
      3665 7871 3659 7871 3658 7872 3663 7893
      3682 7886 3676 7867 3674 7869 3671 7867
      3670 7865 3668 7863
TIME...MOT...LOC 1719Z 195DEG 7KT 3668 7881

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RAB
Special weather statement, Jul 16, 1:42 PM EST, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
242 PM EDT Sat Jul 16 2022

VAZ045>047-059-161915-
Buckingham VA-Campbell VA-Charlotte VA-Appomattox VA-
242 PM EDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of
Appomattox, Charlotte, eastern Campbell and southeastern Buckingham
Counties through 315 PM EDT...

At 241 PM EDT, Doppler radar was tracking a strong thunderstorm over
Madisonville, or near Phenix, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Appomattox...
Keysville...
Charlotte Court House...
Phenix...
Red House...
Concord...
and Drakes Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3733 7848 3733 7852 3737 7858 3740 7860
      3734 7860 3723 7869 3719 7868 3719 7864
      3714 7859 3715 7855 3708 7844 3702 7846
      3696 7874 3701 7876 3695 7878 3698 7882
      3699 7888 3736 7899 3757 7830
TIME...MOT...LOC 1841Z 257DEG 15KT 3715 7870

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

ET
Special weather statement, Jul 16, 1:52 PM EST, 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
252 PM EDT Sat Jul 16 2022

NCZ006-VAZ044-161930-
Caswell NC-Pittsylvania VA-
252 PM EDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of
north central Caswell and southeastern Pittsylvania Counties and the
City of Danville through 330 PM EDT...

At 251 PM EDT, Doppler radar was tracking a strong thunderstorm over
Danville, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Danville...
Blairs...
Providence...
Gatewood...
Blanch...
Westover Hills...
and Ringgold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3658 7956 3671 7945 3668 7918 3654 7922
      3647 7929
TIME...MOT...LOC 1851Z 288DEG 10KT 3660 7940

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ET
Special weather statement, Jul 16, 2:00 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
300 PM EDT Sat Jul 16 2022

VAZ033-034-161930-
Franklin VA-Bedford VA-
300 PM EDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of
southwestern Bedford and northeastern Franklin Counties through 330
PM EDT...

At 300 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chamblissburg, or near Moneta, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bedford...
Stewartsville...
Huddleston...
Montvale...
Moneta...
Penhook...
and Northwest Smith Mountain Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3747 7964 3718 7936 3714 7939 3704 7953
      3705 7954 3703 7956 3704 7960 3698 7961
      3723 7985 3726 7986 3730 7984 3732 7984
      3734 7979 3738 7977
TIME...MOT...LOC 1900Z 328DEG 29KT 3727 7967

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ET

The radar

The Roanoke radar (KFCX), 137 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Appomattox

When
July 16, 2:00 PM EST to 4:45 PM EST
Where
Appomattox County, 1.28 mi NNE of Evergreen to 1.23 mi NNE of Evergreen
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.316, -78.769

Rough Creek was observed well out of its banks, flowing over Old Evergreen Road at least 6 inches deep at around 3:00 pm EDT. No damage was noted to the road, which became passable again once the flooding receded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029368.